Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 29, 2017, 12:25 AM CDT for 7 counties in Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 12:25 AM CDT (05:25 UTC)
- Expired
- Mar 29, 2017, 1:17 AM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 12:30 AM CDT | TSTM WND DMG | 1 Nw Llano, TX | REPORT FROM EM OF ROOF DAMAGE TO LOCAL BUSINESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 9:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 5.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2145 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 16.9
The text
As transmitted.
277
WUUS54 KEWX 290525
SVREWX
TXC019-031-053-171-259-265-299-290630-
/O.NEW.KEWX.SV.W.0040.170329T0525Z-170329T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1225 AM CDT WED MAR 29 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Bandera County in south central Texas...
Eastern Kerr County in south central Texas...
Blanco County in south central Texas...
Llano County in south central Texas...
Gillespie County in south central Texas...
Kendall County in south central Texas...
Burnet County in south central Texas...
* Until 130 AM CDT
* At 1225 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cherokee to near Enchanted Rock
Station to Kerrville to near Tarpley, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Medina, Kerrville, Fredericksburg, Boerne, Kingsland, Marble Falls,
Burnet, Llano, Comfort, Blanco, Bandera, Round Mountain, Tarpley,
Buchanan Dam, Hunt, Gainesville, Granite Shoals, Horseshoe Bay,
Ingram and Meadowlakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3041 9820 2998 9840 2972 9875 2972 9878
2962 9888 2964 9956 3050 9918 3050 9896
3092 9896 3092 9845 3093 9841 3096 9845
3103 9844 3103 9806
TIME...MOT...LOC 0525Z 273DEG 32KT 3104 9880 3050 9881 3006 9911 2963
9935
HAIL...<.75IN
WIND...60MPH
$$
CP1 follow-up statement
253
WWUS54 KEWX 290617
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
117 AM CDT WED MAR 29 2017
TXC019-031-053-171-259-265-299-290626-
/O.CAN.KEWX.SV.W.0040.000000T0000Z-170329T0630Z/
Bandera TX-Kerr TX-Blanco TX-Llano TX-Gillespie TX-Kendall TX-
Burnet TX-
117 AM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR BANDERA...EASTERN KERR...
BLANCO...LLANO...GILLESPIE...KENDALL AND BURNET COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 3041 9820 2998 9840 2972 9875 2972 9878
2962 9888 2964 9956 3050 9918 3050 9896
3092 9896 3092 9845 3093 9841 3096 9845
3103 9844 3103 9806
TIME...MOT...LOC 0616Z 273DEG 32KT 3102 9829 3048 9830 3004 9860 2961
9884
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:18 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 28, 10:18 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1018 PM CDT Tue Mar 28 2017 .UPDATE... A severe thunderstorm watch is in effect for areas along and west of I-35 corridor through 4 AM CDT. Latest radar images showing a line of strong to severe storms pushing across Val Verde County. The line will continue to fill as it moves to the east and encounter favorable atmospheric conditions. HiRes models have a good handle on current radar trends and bring the squall-line along the I-35 corridor around 3/4 AM time frame. Main weather threatS tonight into the overnight hours will be damaging winds and large hail. An isolated tornado is possible but the chances of occurring are low. Heavy downpours associated with stronger storms could lead to localized minor flooding across area roadways and underpasses as well as poor drainage locations. && .PREV DISCUSSION... /ISSUED 636 PM CDT Tue Mar 28 2017/ AVIATION... ISOLD +TSRA will pass just north of KDRT in the next hour and have gone VCTS there. Otherwise, SHRA/TSRA will develop over the lower Pecos Valley into the Edwards Plateau later this evening and then gradually form into a line by Midnight and then move across the remainder of South Central Texas overnight into Wednesday morning to midday. Have timing of 03Z-05Z at KDRT, and 08Z-11Z KAUS/KSAT/KSSF. VFR skies start the forecast, then MVFR CIGs develop this evening. Clouds lift to VFR after passage of the line of SHRA/TSRA, then become FEW-SCT a few hours later. S to SE winds 10 to 20 KTS with gusts to 30 to 35 KTS ahead of the line will become S to SW 5 to 15 KTs with its passage, except W to NW across the Rio Grande into the Edwards Plateau. Wind gusts up to 50 KTs are possible with any TSRA. PREV DISCUSSION... /ISSUED 341 PM CDT Tue Mar 28 2017/ SHORT TERM (Tonight through Wednesday Night)... For the next few hours, the main area of concern will remain out west along the Rio Grande and southern Edwards Plateau. Currently, we are beginning to see the low clouds erode across the Rio Grande plains. Several hi-res models suggest development is possible along this differential heating zone and this area will need to be monitored carefully through this afternoon. For the early evening hours, the Pacific cold front will overtake the dryline across west central Texas, including the Edwards Plateau. As this occurs, convection should quickly develop, then progress eastward into the Rio Grande plains, southern Edwards Plateau and western Hill Country between 9 and 11 PM. For the overnight hours, this line will move eastward and impact the remainder of the Hill country and I-35 corridor between Midnight and 6 AM. We continue to expect damaging winds and large hail to be the main severe weather concern for tonight as this line of storms moves through the area. However, we can't rule out an isolated tornado as well. As the line shifts east of the I-35 corridor after 6 AM, most models indicate a weakening trend as this line of convection moves east of the strongest upper level lift. However, we will still need to monitor this line of storms carefully as it will be moving into favorable moisture and low-level wind shear. Given the speed of this system, the risk for heavy rainfall appears rather low at this time. Storm total amounts will likely be lowest (1/4 inch or less) along the Rio Grande, with amounts increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero line. Some spots could pick up around 1.5 inches north of this line, but these amounts should be isolated. Areas east of I-35 can expect a low chance of rain Wednesday afternoon, with the remainder of the area remaining dry. LONG TERM (Thursday through Tuesday)... A relatively quiet weather pattern is in store Thursday and Friday and this will lead to a dry forecast along with above normal temperatures. The pattern is expected to once again become increasingly active for the upcoming weekend into early next week as another upper level storm system takes aim at the region. The medium range models are starting to show a little better agreement with regards to the mid-level flow pattern. This system should come across Texas at a lower latitude and this should bode well for a good chance of rainfall and active weather across south central Texas, especially Saturday night and Sunday. This upper system moves to our east by late Monday, temporarily leaving a dry forecast into Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 87 55 78 55 / 90 50 10 0 0 Austin Bergstrom Intl Airport 65 86 54 78 52 / 90 60 10 0 0 New Braunfels Muni Airport 64 86 53 79 53 / 90 50 10 0 0 Burnet Muni Airport 60 82 51 74 52 / 90 20 10 0 0 Del Rio Intl Airport 58 85 54 82 56 / 60 0 0 0 0 Georgetown Muni Airport 63 85 52 76 52 / 90 50 10 0 0 Hondo Muni Airport 60 86 52 81 53 / 90 10 10 0 0 San Marcos Muni Airport 66 87 53 78 52 / 90 50 10 0 0 La Grange - Fayette Regional 69 85 56 76 53 / 80 80 20 - 0 San Antonio Intl Airport 64 86 54 80 55 / 90 30 10 0 0 Stinson Muni Airport 66 86 54 80 55 / 90 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...17 Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 28, 10:25 PM CDT, 2 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1025 PM CDT Tue Mar 28 2017 TXZ171>173-183>194-202>209-217>225-228-300330- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1025 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a good chance for severe weather along and west of Interstate 35 late tonight into Wednesday morning. Primary severe concerns are for damaging winds and large hail. There is an isolated threat for tornadoes, and a few areas may experience heavy downpours of 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to marginally severe thunderstorms will remain possible east of I-35 Wednesday morning, with damaging winds and large hail being the primary threats. Wednesday afternoon, gusty winds and low relative humidities are expected to develop over the Southern Edwards Plateau, leading to elevated to near critical fire weather conditions. Saturday night into Sunday, another storm system is expected to move into Texas and bring a potential for strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter reports are appreciated late tonight into Wednesday morning as the line of storms move over the populated areas such as the Hill Country and I-35 corridor.
In the hours before
Local storm report, Mar 28, 6:42 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL COMSTOCK 29.68N 101.17W
03/28/2017 E0.75 INCH VAL VERDE TX TRAINED SPOTTER
PENNY SIZED HAIL FALLING IN COMSTOCK. TIME ESTIMATED
FROM RADAR
&&
EVENT NUMBER EWX1700090
BMWLocal storm report, Mar 28, 8:26 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ESE DEVILS SHORES 29.62N 100.93W
03/28/2017 E2.00 INCH VAL VERDE TX BROADCAST MEDIA
2 INCH HAIL FELL NEAR DEVILS SHORES. SIZE ESTIMATED FROM
SOCIAL MEDIA PHOTO. TIME ESTIMATED FROM RADAR.
&&
BMWSpecial weather statement, Mar 28, 9:51 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CDT TUE MAR 28 2017
TXZ183-184-202-217-290345-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
951 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...NORTHWESTERN
MAVERICK...WESTERN EDWARDS AND VAL VERDE COUNTIES UNTIL 1045 PM
CDT...
At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Juno to 26 miles southwest
of Box Canyon-Amistad. Movement was east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Loma Alta, Juno, Comstock, Amistad Village, Box Canyon-
Amistad, Seminole Canyon State Park, Laughlin AFB, Amanda, Lake View,
Flour Mills, Val Verde Park, Standart, Carta Valley, Cienegas
Terrace, Devils Shores, Pafford Crossing, Bakers Crossing, Kickapoo
Cavern State Park and Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Amistad, get out of the water and move indoors.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 3029 10127 3029 10036 2894 10052 2897 10065
2909 10067 2917 10078 2926 10081 2936 10100
2946 10106 2947 10115 2952 10118 2952 10125
2962 10125 2963 10127 2958 10131 2965 10130
2966 10135 2965 10136 2970 10138
TIME...MOT...LOC 0250Z 278DEG 41KT 3026 10119 2921 10139
CPSpecial weather statement, Mar 28, 10:59 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1059 PM CDT TUE MAR 28 2017
TXZ183>189-202>204-290500-
Uvalde TX-Gillespie TX-Kerr TX-Kinney TX-Medina TX-Val Verde TX-
Edwards TX-Real TX-Bandera TX-Kendall TX-
1059 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...BANDERA...KERR...
KINNEY...UVALDE...SOUTHERN GILLESPIE...EDWARDS...SOUTHEASTERN VAL
VERDE...NORTHWESTERN KENDALL AND REAL COUNTIES UNTIL MIDNIGHT CDT...
At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Telegraph to 9 miles east of Rocksprings
to near Carta Valley to near Laughlin AFB. Movement was east at 75
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Medina, Del Rio, Kerrville, Uvalde, Fredericksburg, Hondo, Comfort,
Brackettville, Rocksprings, Bandera, Leakey, Spofford, Tarpley,
Vanderpool, Loma Alta, Hunt, Ingram, Sabinal, Stonewall and Camp
Wood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 3001 10101 3014 10022 3029 10003 3029 9930
3036 9930 3037 9863 2911 9912 2911 10069
2917 10078 2926 10081 2936 10098
TIME...MOT...LOC 0358Z 266DEG 66KT 3027 9988 3000 10006 2983 10065
2929 10075
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:38 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 52 min |
| Mar 28, 8:26 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 64 min |
| Mar 28, 8:54 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 66 min |
| Mar 28, 9:29 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 35 min |
| Mar 28, 9:51 PM CDT | Special Weather Statement | EWX | Val Verde | 54 min |
| Mar 28, 10:02 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 58 min |
| Mar 28, 10:59 PM CDT | Special Weather Statement | EWX | Bandera, Edwards, Gillespie, Kerr, Kinney, Medina and 2 more | 61 min |
| Mar 28, 11:04 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 56 min |
| Mar 28, 11:25 PM CDT | Tornado Warning | EWX | Kinney | 35 min |
| Mar 28, 11:32 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Gillespie, Kerr, Real | 58 min |
| Mar 28, 11:47 PM CDT | Tornado Warning | EWX | Kinney, Uvalde | 28 min |
| Mar 28, 11:55 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 65 min |
| Mar 29, 12:12 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Real, Uvalde | 63 min |
| Mar 29, 1:03 AM CDT | Special Weather Statement | EWX | Maverick, Zavala | 72 min |
| Mar 29, 1:14 AM CDT | Special Weather Statement | EWX | Bexar, Blanco, Burnet, Comal, Hays, Kendall and 3 more | 61 min |
| Mar 29, 2:22 AM CDT | Special Weather Statement | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 7 more | 68 min |
| Mar 29, 2:59 AM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Mar 29, 3:19 AM CDT | Special Weather Statement | EWX | Atascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 5 more | 71 min |
| Mar 29, 3:21 AM CDT | Areal Flood Advisory | EWX | Travis | 114 min |
| Mar 29, 3:43 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell | 3 hr |
| Mar 29, 4:16 AM CDT | Special Weather Statement | EWX | Guadalupe | 29 min |
| Mar 29, 5:22 AM CDT | Areal Flood Advisory | EWX | Gonzales, Guadalupe | 113 min |
| Mar 29, 5:25 AM CDT | Special Weather Statement | EWX | Fayette, Lee | 35 min |
| Mar 29, 6:20 AM CDT | Special Weather Statement | EWX | Lavaca | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.